Alert archive / South Dakota / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 192, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at Sep 16, 2004, 8:49 PM CDT for Spink County, South Dakota. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 16, 2004, 8:49 PM CDT (01:49 UTC)
- Expired
- Sep 16, 2004, 9:15 PM CDT
- In force
- 26 min
- Issued by
- NWS Aberdeen, SD
- Area
- Counties, with a storm outline in the text
County Spink County, SD
The radar
The Aberdeen radar (KABR), 33 km from the middle of the area, began a volume at 01:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 1.8 hours before the alert went out and 30 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 291 J/kg
- Mixed-layer CIN
- -96 J/kg
- Mixed-layer LCL
- 1455 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 176 m²/s²
- 0-3 km storm-relative helicity
- 241 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.8
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KABR 170149 SVRABR SDC115-170215- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE ABERDEEN SD 849 PM CDT THU SEP 16 2004 THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SPINK COUNTY IN NORTHEAST SOUTH DAKOTA * UNTIL 915 PM CDT * AT 849 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 3 MILES EAST OF MELLETTE...OR ABOUT 20 MILES NORTH OF REDFIELD...MOVING EAST AT 25 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... BRENTFORD AROUND 855 PM CDT CONDE AROUND 915 PM CDT THIS IS A DANGEROUS STORM WITH THE POTENTIAL TO PRODUCE LARGE HAIL AND DAMAGING WINDS. TAKE SHELTER NOW REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN ABERDEEN. LAT...LON 4523 9853 4505 9850 4508 9800 4524 9801 $$ KEEFE
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 16, 3:20 PM CDT, 5 hours 29 minutes earlier.
Area forecast discussion, Sep 16, 3:20 PM CDT, 5 hours 29 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ABERDEEN SD 320 PM CDT THU SEP 16 2004 .SHORT TERM...TONITE THROUGH SUNDAY NITE MAIN CONCERN THROUGH SHORT RANGE WILL BE TEMPS. BUT FIRST THINGS FIRST. WILL KEEP SLIGHT MENTION OF SHOWERS ACROSS NORTHEAST CWA THIS EVENING AS S/W TRACKS ACROSS STATE AND LLJ FOCUSES THIS EVENING ACROSS THIS REGION. INSTABILITY IS WEAK AND MOISTURE FAIRLY LOW SO ISOLATED COVERAGE SHOULD SUFFICE. AFTER TONIGHT IMPRESSIVE MID LEVEL RIDGE BEGINS BUILDING ACROSS NATIONS HEARTLAND AS DEEP TROF DEVELOPS JUST INLAND OF WEST COAST. ON FRIDAY THERE IS SOME HINT AT POSSIBILITY OF SHOWERS AGAIN IN FAR EAST CWA BUT AGAIN MOISTURE SCANT AND MID LEVEL FORCING LOOKS MINIMAL THUS WILL MAINTAIN DRY FORECAST. ONCE WE HEAD INTO SATURDAY VERY WARM H7 THERMAL RIDGE EXPECTED TO EXPAND OUT INTO THE PLAINS. FULLY ANTICIPATE SATURDAY THROUGH SUNDAY TO BE CAPPED AND RATHER WARM...ESPECIALLY SUNDAY. ON SUNDAY LOW LEVEL LAPSE RATES ARE PRETTY STEEP WHICH SHOULD SUPPORT PLENTY OF WARMTH AND WIND. WITH WINDS PERHAPS FAVORING A SOUTHWEST DIRECTION TRENDED ABOVE GUIDANCE ON SUNDAY SINCE H85 TEMPS ARE EXPECTED TO CLIMB WELL ABOVE 20C. FOR SUNDAY NIGHT DECIDED TO SIDE WITH SLOWER ETA AND CUT POPS BACK TO SLIGHT ACROSS WESTERN CWA. HAVE A FEELING THAT GFS IS TOO FAST KNOCKING DOWN CAPPING MID LEVEL THERMAL RIDGE OVER WESTERN PLAINS. .LONG TERM...MONDAY THROUGH THURSDAY DGEX AND GFS SIMILAR OVERALL BUT WITH TIMING DIFFERENCES. ECMWF STARTS SIMILAR TO THE OTHERS BUT QUICKLY DIVERGES ITS SOLUTION BY KEEPING A BROADER WESTERN TROUGH THAT LIFTS NORTHEAST OVER THE EASTERN RIDGE. ECMWF DOES NOT APPEAR TO HANDLE ENERGY FROM THE NEXT TROPICAL SYSTEM TO MOVE INTO THE SOUTHERN US VERY WELL...IT BRINGS THE TROPICAL SYSTEM ONSHORE THROUGH THE GULF STATES WHEREAS THE DGEX AND GFS BRING THE SYSTEM ONSHORE OVER THE CAROLINAS. PREFERRED A BLEND OF THE DGEX AND GFS FOR THE OVERALL EXTENDED SOLUTION. TIMING OF UPPER LEVEL SHORTWAVES AND ASSOCIATED SURFACE FEATURES WILL LIKELY CHANGE SEVERAL TIMES OVER THE NEXT FEW DAYS. BASIC PATTERN IS A DIGGING WESTERN TROUGH WHICH MOVES ONSHORE INTO THE GREAT BASIN MONDAY. SOUTHWEST FLOW ALOFT DOMINATES THE EASTERN ROCKIES AND CENTRAL AND NORTHERN PLAINS. A COLD FRONT MOVES OUT OF THE ROCKIES BY EARLY TUESDAY BUT EVENTUALLY STALLS JUST EAST OF THE CWA. DGEX AND GFS BOTH BRING ENERGY FROM THE EASTERN PACIFIC HURRICANE JAVIER INTO THE BASE OF THE WESTERN TROUGH EARLY IN THE EXTENDED PERIOD...AND EJECT THAT ENERGY IN THE SOUTHWEST FLOW ACROSS THE PLAINS. AN UPPER LEVEL RIDGE AND SURFACE HIGH PRESSURE PERSIST OVER THE EASTERN STATES IN A BLOCKING PATTERN SIMILAR TO THAT SEEN WITH THE PAST FORECAST CYCLES. RESULT IS A SERIES OF WAVES ALONG A NEARLY STATIONARY SURFACE BOUNDARY THE FORMS OVER THE PLAINS SINCE THE BLOCKING HIGH PREVENTS THE SYSTEMS FURTHER PROGRESSION. MAIN CHALLENGE IN DETERMINING THE STRENGTH OF THE BLOCK AND THE RATE OF PROGRESSION FOR SHORTWAVES MOVING OUT OF THE WESTERN TROUGH IS THE PATH AND STRENGTH OF TROPICAL SYSTEMS WHICH TEND TO STRENGTHEN THE BLOCKING RIDGE. AN ADDITIONAL CHALLENGE IS TIMING PRECIPITATION ASSOCIATED WITH EACH WAVE MOVING PARALLEL TO THE STATIONARY BOUNDARY. UPPER LEVEL FLOW WILL PARALLEL THE SURFACE BOUNDARY ...FURTHER SLOWING THE SYSTEM PROGRESSION. HOWEVER EXPECT THE PRECIPITATION TO BE MOST CLOSELY ALIGNED WITH THE 700 TROUGH. CONFIDENCE IN PRECIP FORECAST IS VERY LOW GIVEN UNCERTAINTY OF SYSTEM MOVEMENT. && WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. && TDK/BM
Hazardous weather outlook, Sep 16, 5:01 AM CDT, 15 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 501 AM CDT THU SEP 16 2004 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-171000- BIG STONE-BROWN-BUFFALO-CAMPBELL-CLARK-CODINGTON-CORSON-DAY-DEUEL- DEWEY-EDMUNDS-FAULK-GRANT-HAMLIN-HAND-HUGHES-HYDE-JONES-LYMAN- MARSHALL-MCPHERSON-POTTER-ROBERTS-SPINK-STANLEY-SULLY-TRAVERSE- WALWORTH- 501 AM CDT THU SEP 16 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF CENTRAL...NORTH CENTRAL AND NORTHEAST SOUTH DAKOTA...AS WELL AS BIG STONE AND TRAVERSE COUNTIES IN MINNESOTA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. ALBRECHT
Nearby
Severe Thunderstorm Warnings in South Dakota, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.